| Catalog Number |
1DLMC06 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Inflammation (1932); Hernia (2240)
| Date of Event |
10/11/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2022 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2024, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: extensive adhesiolysis for 2 hrs.Entire abdominal wall freed of adhesions, bowel significantly adhered to mesh-mesh was contracted causing meshoma with severe chronic inflammation.Likely cause of chronic abdominal wall pain.All layers of abdominal mesh (6 sheets total), tacks and sutures removed.Abdominal reconstruction required to achieve safe, durable closure.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: on (b)(6) 2022: (b)(6).(b)(6), md.History & physical [h&p].Chief complaint [cc]: ¿incisional hernia.¿ history of present illness [hpi]: ¿patient is a 54 y.O.[year old] male who presents with a lateral incisional hernia which is [sic] slowly been enlarging since closure of colostomy subsequent to hartmann procedure for perforated diverticulitis.Patient does have some discomfort.He has had no crampy abdominal pain nausea or vomiting.Hernia seems to be slowly enlarging to him.¿ physical exam [pe]: ¿abdomen: protuberant abdomen with no tenderness or peritoneal signs.Left-sided colostomy closure wound is a partially reduced the left lateral hernia which is not tender [sic].It¿s moderate to large in size.¿ assessment/plan [a/p]: ¿symptomatic left lateral ventral hernia subsequent to colostomy and then overweight gentleman [sic].Plan hybrid laparoscopic repair with mesh.¿ implant procedure: repair of multiple incisional hernias (6) some with adhered incarcerated omentum combination of laparoscopic and open.[implant: gore® dualmesh biomaterial, 1dlmc06/(b)(6), 18cm x 24cm x 1mm thick.Gore® dualmesh biomaterial, 1dlmc04/(b)(6), 15cm x 19cm x 1mm thick, oval.] implant date: (b)(6) 2022 [hospitalization dates (b)(6) 2022] on (b)(6)2022: [facility name not provided].Surgeon: (b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative diagnosis: left mid abdominal incisional hernia.Postoperative diagnosis: 6 incisional hernias requiring triple mesh repair through 2 laparotomy incisions.Anesthesia: general.Estimated blood loss: 75 cc.Wound classification: ¿class i/clean.¿ indications: ¿a persistently uncomfortable left mid abdominal hernia clinically.¿ findings: ¿2 hernias left lateral associated with the colostomy closure site, 4 midline hernias associated with the midline incision.The colostomy site and the largest of the 4 midline hernias contained incarcerated and adhesed omentum requiring an hour of adhesiolysis.¿ procedure: ¿patient placed operatively supine position satisfactory general anesthesia induced abdomen was prepped and draped sterilely through a left upper quadrant transverse incision using a veress needle a co2 pneumoperitoneum to 15 mmhg is created maintained.Using a 530 video laparoscope through that site an additional 5 5 mm ports were placed around the abdomen to allow access to the hernias which were identified as the dissection progressed.After identifying all hernias is in combination of sono surge apparatus and cold dissection all adhesed and incarcerated omentum was reduced from all 6 hernias [sic].At that point it was elected then to create a double repair by sandwiching the fascia on both sides of the hernia defect with polypropylene and buttressing the intra-abdominal peritoneal fascia with dualmesh.Consequently, a generous midline incision opened up the abdominal wall to the for [sic] hernias related to the midline incision.These were joined together as a confluent single defect.Attenuated fascia and hernia sac was [sic] debrided.The hernia fascia medially and laterally cephalad and caudad was cleared, back to [sic] centimeters to allow mesh placement.A semicircular sandwich of polypropylene mesh was then sutured circumferentially first 1 side than the other with 1 to 2cm overlap with running 1 prolene.A dualmesh was then configured to appropriate size placed through this mesh prior to its approximation in the midline held in place with stay sutures and the midline was closed after appropriate count with running 1 prolene [sic].The wound was then temporarily closed and attention was directed to the left mid abdominal colostomy closure wound and is very similar in procedure was done through there.The scar was excised and dissection was carried into the hernia sac the sac was excised and the fascia circumferentially was cleared and the adjacent smaller hernia was included in the defect.Polypropylene mesh was then in a similar fashion of semicircular sandwiching technique using running 0 running 1 prolene then accomplished cephalad and caudad and again a dual mesh was placed in the peritoneal cavity and held in place through the fascia with 1 prolene.The polypropylene was then closed.A closure of the subcutaneum and skin was delayed until after evaluating the intra-abdominal placement of the dualmesh and its securing with tacking fixation.Temporary closure of both wounds allowed us to reestablish pneumoperitoneum and then using the 6 different 5 mm port sites and both metallic and a [sic] absorbable sutures were used to tack the mesh nicely covering all of the polypropylene and completely covering all hernia defects with an overlap of 2 inches.After this was accomplished stay sutures were tied and then the wound after assuring hemostasis and evacuating the pneumoperitoneum the wounds were closed with 2 layers of running intradermal running subcutaneous 2-0 vicryl and running 2-0 nylon on the skin [sic].The port sites were closed with clips and the patient was awakened taken to recovery room stable condition estimated blood loss was 75cc a binder was placed [sic ].¿ on (b)(6) 2022: (b)(6).Implant record.¿mesh plus dual 1d1mc06¿.Site: ¿abdomen.¿ cat #: ¿1dlmc06.¿ lot #: ¿24748718.¿ size: 18cm x 24cm x 1mm thick.On (b)(6) 2022: (b)(6).Implant record.¿mesh plus dual 1d1mc04¿.Site: ¿abdomen.¿ cat #: ¿1dlmc04.¿ lot #: ¿24059435.¿ size: 15cm x 19cm x 1mm thick, oval.On (b)(6) 2022: (b)(6).(b)(6), md.Progress note.¿postop [postoperative] #1 painful with movement but has gotten out of bed.Feels the binder impairs his ability deep breathing cough.We will leave it off except when he is up.His vital signs are satisfactory.His abdomen is as expected.Laboratory data revealed leukocytosis not surprisingly.Has been on clear liquids and we will keep him on that today and advance diet tomorrow depending on how he does.¿ on (b)(6) 2022: (b)(6).(b)(6), md.Progress note.¿p0 [postoperative] 2.Improved, less pain, tolerating po [by mouth], abd [abdomen] satisfy [satisfactory], wounds fine.Re check wbc [white blood cell] and discharge possible tomorrow if cont [continue] improve.¿ on (b)(6) 2022: (b)(6).(b)(6), md.Progress note.¿postop day #2.Making progress.Pain is being controlled by oral pain medication.Does find that when the pain medicine wears off, he actually develops nausea which is relieved by the pain medicine interestingly.His wounds is fine vitals supine labs are improving.Anticipate discharge tomorrow.Wife instructed.¿ on (b)(6) 2022: (b)(6).(b)(6), md.Discharge summary.¿admission date: (b)(6) 2022.Discharge date: (b)(6) 2022.Primary discharge diagnosis: multiple incisional hernias.Discharge disposition: home.Outpatient follow-up: (b)(6), 7-10 days.¿ ¿hospital course: ileus post uneventful open repair of 6 abdominal wall herniae, resolved with gut rest and hydration; per primam wound healing, resumption of normal alimentation.Operative procedures: performed procedure(s): combined open laparoscopic repair of 6 ventral hernias.¿ ¿discharge condition: improved.¿ on (b)(6) 2022: (b)(6).Discharge instructions: ¿discharge wound care instructions: may remove dressing in 1-2 days, may shower tomorrow, leave steri-strips in place.Wound care instructions: do not remove steri-strips: comment - 2, may shower.¿ ¿follow-up with primary care provider: instructions for follow-up- dr (b)(6) 10d.Weight restrictions: 10 pounds.Maximum weigth [sic] to lift: 10 pounds.¿ relevant medical information: on (b)(6)2022: (b)(6).(b)(6), md.Office visit.¿postop massive abdominal wall reconstruction using triple mesh technique to manage 6 ventral hernias 3 of which were incarcerated.The patient's wound is satisfactory.His abdomen is expected tenderness but no evidence of complication at this time.He is wearing a belt.Clips are removed and sutures are loosened.The patient has been advised strongly to do no physical activity in terms of lifting or stretching for 3 months postop as this is a highly at-risk abdominal wall reconstruction.He is assiduously trying to avoid constipation and l have filled out an [sic] form for his work and that makes it clear that if he starts back to early on work that requires physical effort that the likelihood of recurrence will be quite high we will see him when he returns from a trip to (b)(6) where he will be doing his recuperating.¿ on (b)(6)2022: (b)(6).(b)(6), md.Office visit.¿postop major abdominal wall reconstruction with prosthetics for multiple ventral hernias.Has been very careful not to lift twist or do anything vigorous.On examination his wounds are intact and i do not detect a recurrent hernia.His sutures were removed.This large gentleman is at great risk for recurrent hernia.I advised him not to lift anything heavier than 25 pounds and avoid twisting or vigorous activity.His risk of recurrence is increased by the fact that he does have constipation which he is working on well.I think he should be off work for 6 months post repair to give him the maximal chance of this staying intact.The operative note reinforces the fact that these multiple hernias are at grave risk to recur.I will see him again in 3 months.¿ on (b)(6) 2023: (b)(6).(b)(6), md.Office visit.¿patient seen in follow-up for 8 large ventral hernia repair with multiple mesh.Patient has been very cautious wearing a binder at all times.He has modest amount of pain which is slowly but incompletely improving.He is avoiding lifting at all which i think is a reasonable doing pretty well with maintaining a intact repair which basically involves reconstructing half of this abdominal wall [sic].I have advised him not to be involved in any sort of activity that requires physical strain or lifting until a full year after surgery to give him the maximum chance of nonrecurrence.We will extend his disability for another 6 months in view of that.On examination: the patient himself is losing weight and that should also help.I am unable to detect a recurrence with careful examination throughout the abdomen.I think we are extremely fortunate to be getting this result from such an aggressive repair.Return visit 6 months.¿ explant preoperative complaints: on (b)(6)2024: (b)(6) medical center.(b)(6), md.Indications: ¿56-year-old man presented with chronic abdominal wall pain and a recurrent, incarcerated incisional hernia.He has a history of hartmann's procedure and reversal, then a hernia repair with several layers of abdominal wall mesh.I offered the patient incisional hernia repair with abdominal wall reconstruction, mesh removal and mesh placement.The risks, benefits and alternatives were explained to the patient who voiced understanding and elected to proceed.¿ on (b)(6) 2024: (b)(6) medical center.(b)(6), md.H&p.Cc: ¿the chief complaint is: abdominal pain.¿ hpi: ¿(b)(6) is a 55-year-old male.The patient presents as a referral from (b)(6), fnp for a midline hernia.Relevant surgical history includes: open hartmanns procedure for perforated sigmoid colon after a colonoscopy (b)(6) 2020).Lap hartmanns reversal (b)(6) 2020).Ventral and old stoma site incisional hernia repair, hybrid approach with sandwich [sic] mesh-onlay polypropylene, intraperitoneal dualmesh secured with prolene sutures and tacks (b)(6) 2022).All operations were performed in (b)(6).He recently moved to (b)(6) and wants to establish care with a hernia surgeon for long term follow up.He does have intermittent abdominal wall discomfort along the midline and llq [left lower quadrant] and bulging.Ct (b)(6) 2024 reviewed - he has a recurrent incisional hernia 2 x 3 cm where the mesh has pulled away from the abdominal wall.He also has a meshoma with a ¿ball' of mesh at his old ostomy site.He does experience chronic abdominal wall pain from this.¿ ¿bulging and tenderness - with a recurrent hernia.¿ assessment: ¿recurrent incisional hernia 2 x 3 cm, incarcerated.Chronic abdominal wall pain meshoma.¿ plan: ¿i will plan on open recurrent repair with mesh removal, which will require abdominal wall reconstruction (tar) [transversus abdominis release].Surgery will take approximately 3 hours.The risks, benefits and alternatives to surgery were explained.Risks include: hernia recurrence, chronic pain, persistent bulging, wound complications, mesh infection and need for future procedures.The patient understands and wishes to proceed.All questions were answered.With the patient's consent, i have enrolled them into the achqc national hernia database for long-term monitoring of mesh performance, patient outcomes, and to conduct hernia research.I have independently interpreted the patients ct scan imaging.I have reviewed all external notes, labs, imaging, and pathology reports as available and applicable.¿ explant procedure: 1.Open right myofascial advancement flap (transversus abdominis release).2.Open left myofascial advancement flap (transversus abdominis release).3.Open left abdominal wall soft tissue advancement flap (300 square cm).4.Complete excision of multiple layers of abdominal wall mesh (foreign body) - not infected.5.Open repair of recurrent, incarcerated incisional hernia.6.Implantation of mesh: parietene 30 x 30 cm in retromuscular space.7.Adhesiolysis (120 minutes).Explant date: (b)(6) 2024 [hospitalization dates (b)(6) 2024] it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may have not been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: on (b)(6) 2022: (b)(6).(b)(6), md.History & physical [h&p].Chief complaint [cc]: ¿incisional hernia.¿ history of present illness [hpi]: ¿patient is a 54 y.O.[year old] male who presents with a lateral incisional hernia which is [sic] slowly been enlarging since closure of colostomy subsequent to hartmann procedure for perforated diverticulitis.Patient does have some discomfort.He has had no crampy abdominal pain nausea or vomiting.Hernia seems to be slowly enlarging to him.¿ physical exam [pe]: ¿abdomen: protuberant abdomen with no tenderness or peritoneal signs.Left-sided colostomy closure wound is a partially reduced the left lateral hernia which is not tender [sic].It¿s moderate to large in size.¿ assessment/plan [a/p]: ¿symptomatic left lateral ventral hernia subsequent to colostomy and then overweight gentleman [sic].Plan hybrid laparoscopic repair with mesh.¿ implant procedure: repair of multiple incisional hernias (6) some with adhesed incarcerated omentum combination of laparoscopic and open.[implant: gore® dualmesh biomaterial, 1dlmc06/(b)(6), 18cm x 24cm x 1mm thick.Gore® dualmesh biomaterial, 1dlmc04/(b)(6), 15cm x 19cm x 1mm thick, oval.] implant date: (b)(6) 2022 [hospitalization dates (b)(6) 2022].On (b)(6) 2022: [facility name not provided].Surgeon: (b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative diagnosis: left mid abdominal incisional hernia.Postoperative diagnosis: 6 incisional hernias requiring triple mesh repair through 2 laparotomy incisions.Anesthesia: general.Estimated blood loss: 75 cc.Wound classification: ¿class i/clean.¿ indications: ¿a persistently uncomfortable left mid abdominal hernia clinically.¿ findings: ¿2 hernias left lateral associated with the colostomy closure site, 4 midline hernias associated with the midline incision.The colostomy site and the largest of the 4 midline hernias contained incarcerated and adhesed omentum requiring an hour of adhesiolysis.¿ procedure: ¿patient placed operatively supine position satisfactory general anesthesia induced abdomen was prepped and draped sterilely through a left upper quadrant transverse incision using a veress needle a co2 pneumoperitoneum to 15 mmhg is created maintained.Using a 530 video laparoscope through that site an additional 5 5 mm ports were placed around the abdomen to allow access to the hernias which were identified as the dissection progressed.After identifying all hernias is in combination of sono surge apparatus and cold dissection all adhesed and incarcerated omentum was reduced from all 6 hernias [sic].At that point it was elected then to create a double repair by sandwiching the fascia on both sides of the hernia defect with polypropylene and buttressing the intra-abdominal peritoneal fascia with dualmesh.Consequently, a generous midline incision opened up the abdominal wall to the for [sic] hernias related to the midline incision.These were joined together as a confluent single defect.Attenuated fascia and hernia sac was [sic] debrided.The hernia fascia medially and laterally cephalad and caudad was cleared, back to [sic] centimeters to allow mesh placement.A semicircular sandwich of polypropylene mesh was then sutured circumferentially first 1 side than the other with 1 to 2cm overlap with running 1 prolene.A dualmesh was then configured to appropriate size placed through this mesh prior to its approximation in the midline held in place with stay sutures and the midline was closed after appropriate count with running 1 prolene [sic].The wound was then temporarily closed and attention was directed to the left mid abdominal colostomy closure wound and is very similar in procedure was done through there.The scar was excised and dissection was carried into the hernia sac the sac was excised and the fascia circumferentially was cleared and the adjacent smaller hernia was included in the defect.Polypropylene mesh was then in a similar fashion of semicircular sandwiching technique using running 0 running 1 prolene then accomplished cephalad and caudad and again a dual mesh was placed in the peritoneal cavity and held in place through the fascia with 1 prolene.The polypropylene was then closed.A closure of the subcutaneum and skin was delayed until after evaluating the intra-abdominal placement of the dualmesh and its securing with tacking fixation.Temporary closure of both wounds allowed us to reestablish pneumoperitoneum and then using the 6 different 5 mm port sites and both metallic and a [sic] absorbable sutures were used to tack the mesh nicely covering all of the polypropylene and completely covering all hernia defects with an overlap of 2 inches.After this was accomplished stay sutures were tied and then the wound after assuring hemostasis and evacuating the pneumoperitoneum the wounds were closed with 2 layers of running intradermal running subcutaneous 2-0 vicryl and running 2-0 nylon on the skin [sic].The port sites were closed with clips and the patient was awakened taken to recovery room stable condition estimated blood loss was 75cc a binder was placed [sic ].¿ on (b)(6) 2022: (b)(6).Implant record.¿mesh plus dual 1d1mc06¿.Site: ¿abdomen.¿ cat #: ¿1dlmc06.¿ lot #: ¿24748718.¿ size: 18cm x 24cm x 1mm thick.On (b)(6) 2022: (b)(6).Implant record.¿mesh plus dual 1d1mc04¿.Site: ¿abdomen.¿ cat #: ¿1dlmc04.¿ lot #: ¿24059435.¿ size: 15cm x 19cm x 1mm thick, oval.On (b)(6)2022: (b)(6).(b)(6), md.Progress note.¿postop [postoperative] #1 painful with movement but has gotten out of bed.Feels the binder impairs his ability deep breathing cough.We will leave it off except when he is up.His vital signs are satisfactory.His abdomen is as expected.Laboratory data revealed leukocytosis not surprisingly.Has been on clear liquids and we will keep him on that today and advance diet tomorrow depending on how he does.¿ on (b)(6)2022: (b)(6) hospital of the.(b)(6), md.Progress note.¿p0 [postoperative] 2.Improved, less pain, tolerating po [by mouth], abd [abdomen] satisfy [satisfactory], wounds fine.Re check wbc [white blood cell] and discharge possible tomorrow if cont [continue] improve.¿ on (b)(6) 2022: (b)(6) hospital of the (b)(6).(b)(6), md.Progress note.¿postop day #2.Making progress.Pain is being controlled by oral pain medication.Does find that when the pain medicine wears off, he actually develops nausea which is relieved by the pain medicine interestingly.His wounds is fine vitals supine labs are improving.Anticipate discharge tomorrow.Wife instructed.¿ on (b)(6) 2022: (b)(6) hospital of the (b)(6).(b)(6), md.Discharge summary.¿admission date: (b)(6) 2022.Discharge date: (b)(6) 2022.Primary discharge diagnosis: multiple incisional hernias.Discharge disposition: home.Outpatient follow-up: benner, 7-10 days.¿ ¿hospital course: ileus post uneventful open repair of 6 abdominal wall herniae, resolved with gut rest and hydration; per primam wound healing, resumption of normal alimentation.Operative procedures: performed procedure(s): combined open laparoscopic repair of 6 ventral hernias.¿ ¿discharge condition: improved.¿ on (b)(6) 2022: (b)(6) hospital of the (b)(6).Discharge instructions: ¿discharge wound care instructions: may remove dressing in 1-2 days, may shower tomorrow, leave steri-strips in place.Wound care instructions: do not remove steri-strips: comment - 2, may shower.¿ ¿follow-up with primary care provider: instructions for follow-up- dr benner 10d.Weight restrictions: 10 pounds.Maximum weigth [sic] to lift: 10 pounds.¿ relevant medical information: on (b)(6) 2022: (b)(6) surgical associates.(b)(6), md.Office visit.¿postop massive abdominal wall reconstruction using triple mesh technique to manage 6 ventral hernias 3 of which were incarcerated.The patient's wound is satisfactory.His abdomen is expected tenderness but no evidence of complication at this time.He is wearing a belt.Clips are removed and sutures are loosened.The patient has been advised strongly to do no physical activity in terms of lifting or stretching for 3 months postop as this is a highly at-risk abdominal wall reconstruction.He is assiduously trying to avoid constipation and l have filled out an [sic] form for his work and that makes it clear that if he starts back to early on work that requires physical effort that the likelihood of recurrence will be quite high we will see him when he returns from a trip to tennessee where he will be doing his recuperating.¿ on (b)(6) 2022: (b)(6) surgical associates.(b)(6), md.Office visit.¿postop major abdominal wall reconstruction with prosthetics for multiple ventral hernias.Has been very careful not to lift twist or do anything vigorous.On examination his wounds are intact and i do not detect a recurrent hernia.His sutures were removed.This large gentleman is at great risk for recurrent hernia.I advised him not to lift anything heavier than 25 pounds and avoid twisting or vigorous activity.His risk of recurrence is increased by the fact that he does have constipation which he is working on well.I think he should be off work for 6 months post repair to give him the maximal chance of this staying intact.The operative note reinforces the fact that these multiple hernias are at grave risk to recur.I will see him again in 3 months.¿ on (b)(6)2023: (b)(6) surgical associates.(b)(6), md.Office visit.¿patient seen in follow-up for 8 large ventral hernia repair with multiple mesh.Patient has been very cautious wearing a binder at all times.He has modest amount of pain which is slowly but incompletely improving.He is avoiding lifting at all which i think is a reasonable doing pretty well with maintaining a intact repair which basically involves reconstructing half of this abdominal wall [sic].I have advised him not to be involved in any sort of activity that requires physical strain or lifting until a full year after surgery to give him the maximum chance of nonrecurrence.We will extend his disability for another 6 months in view of that.On examination: the patient himself is losing weight and that should also help.I am unable to detect a recurrence with careful examination throughout the abdomen.I think we are extremely fortunate to be getting this result from such an aggressive repair.Return visit 6 months.¿ explant preoperative complaints: on (b)(6) 2024: (b)(6) medical center.(b)(6), md.Indications: ¿56-year-old man presented with chronic abdominal wall pain and a recurrent, incarcerated incisional hernia.He has a history of hartmann's procedure and reversal, then a hernia repair with several layers of abdominal wall mesh.I offered the patient incisional hernia repair with abdominal wall reconstruction, mesh removal and mesh placement.The risks, benefits and alternatives were explained to the patient who voiced understanding and elected to proceed.¿ on (b)(6) 2024: (b)(6) medical center.(b)(6), md.H&p.Cc: ¿the chief complaint is: abdominal pain.¿ hpi: ¿(b)(6) is a 55-year-old male.The patient presents as a referral from (b)(6), fnp for a midline hernia.Relevant surgical history includes: open hartmanns procedure for perforated sigmoid colon after a colonoscopy (b)(6) 2020).Lap hartmanns reversal (6/3/2020).Ventral and old stoma site incisional hernia repair, hybrid approach with sandwhich [sic] mesh-onlay polypropylene, intraperitoneal dualmesh secured with prolene sutures and tacks (b)(6) 2022).All operations were performed in (b)(6).He recently moved to knoxville and wants to establish care with a hernia surgeon for long term follow up.He does have intermittent abdominal wall discomfort along the midline and llq [left lower quadrant] and bulging.Ct (b)(6) 2024 reviewed - he has a recurrent incisional hernia 2 x 3 cm where the mesh has pulled away from the abdominal wall.He also has a meshoma with a ¿ball' of mesh at his old ostomy site.He does experience chronic abdominal wall pain from this.¿ ¿bulging and tenderness - with a recurrent hernia.¿ assessment: ¿recurrent incisional hernia 2 x 3 cm, incarcerated.Chronic abdominal wall pain meshoma.¿ plan: ¿i will plan on open recurrent repair with mesh removal, which will require abdominal wall reconstruction (tar) [transversus abdominis release].Surgery will take approximately 3 hours.The risks, benefits and alternatives to surgery were explained.Risks include: hernia recurrence, chronic pain, persistent bulging, wound complications, mesh infection and need for future procedures.The patient understands and wishes to proceed.All questions were answered.With the patient's consent, i have enrolled them into the achqc national hernia database for long-term monitoring of mesh performance, patient outcomes, and to conduct hernia research.I have independently interpreted the patients ct scan imaging.I have reviewed all external notes, labs, imaging, and pathology reports as available and applicable.¿ explant procedure: 1.Open right myofascial advancement flap (transversus abdominis release).2.Open left myofascial advancement flap (transversus abdominis release).3.Open left abdominal wall soft tissue advancement flap (300 square cm).4.Complete excision of multiple layers of abdominal wall mesh (foreign body) - not infected.5.Open repair of recurrent, incarcerated incisional hernia.6.Implantation of mesh: parietene 30 x 30 cm in retromuscular space.7.Adhesiolysis (120 minutes).Explant date: (b)(6) 2024 [hospitalization dates (b)(6) 2024] it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may have not been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to¿death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to adhesions and related harms, bowel obstruction, contamination, defect recurrence and related harms, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, infection, irritation or inflammation, mesh migration, mesh contraction, pain, paresthesia, seroma or hematoma and related harms, tissue ischemia, wound dehiscence, and additional intervention including surgery.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.Individual medical decisions and/or actions of healthcare professional or device user, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.The instructions for use further state: ¿cutting gore® dualmesh® biomaterial to the proper size is essential.Use sharp surgical instruments to trim the mesh.If gore® dualmesh® biomaterial is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.¿the above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.